Format

Send to

Choose Destination
Diabetes Res Clin Pract. 1988 Feb 19;4(3):223-9.

Metformin in the digestive tract.

Author information

1
INSERM U.290, Hôpital Saint-Lazare, Paris, France.

Abstract

After ingestion of metformin, a drug of the biguanide class, there are gastrointestinal effects in the form of nausea and vomiting, and about 30% of the drug is recovered in feces. The purpose of this work was to explain these two phenomena. Two sets of experiments were carried out. Study I evaluated the gastroduodenal (GD) absorption in six healthy volunteers by means of an intubation method, employing a twin-lumen tube introduced into the intestine and another into the stomach. Metformin 1 g was introduced into the stomach with a homogenized meal containing a non-absorbable marker, 14C-PEG 4000; another marker, PEG 4000, was perfused continuously into the duodenum at the ampulla of Vater. Samples of GD contents were collected every 15 min during 4 h. Metformin was poorly absorbed from the stomach, about 10% over a 4-h period. It did not modify the gastric emptying of a meal but induced a duodeno-gastric reflux in five out of six subjects. About 20% of the amount of drug emptied from the stomach were absorbed from the duodenum. The delivery process was the rate-limiting factor for metformin absorption from the duodenum. The AUC/24 h increased as the absorption rate from the duodenum increased. Study 2 investigated in six healthy volunteers, using another intestinal perfusion technique, the jejunal and ileal absorption of metformin. Metformin 400 mg in saline solution was perfused, over a 2-h period, below an inflated balloon, directly into either the jejunum or the ileum.(ABSTRACT TRUNCATED AT 250 WORDS).

PMID:
3359923
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center